Leflunomide working but a bit of a problem

I have been on Leflunomide for nearly 8 weeks and it's doing a great job. Feel so much better now. However the last few days I have suffered with an uncomfortable stomach shortly after taking my tablet. No pain as such but more of a feeling of indigestion and bloating. Has anyone else experienced this and if so have you been given any medication to counteract this. I'm thinking maybe omeprazole as I know this protects the stomach.

12 Replies

  • Hi

    I have been on Lefluonmide since July last year and manage much better than MTX, Sulpha and Hydroxy.

    I have been put on Lansoprasole 20mg 1 x daily to line my tummy.

    Apart from sometimes running to the loo in the morning mostly it is okay.

    Hope you can get sorted x

  • Thank you for your reply. Funnily enough I did not get any discomfort this morning so will see how I go. I am seeing my Rheumy soon so will mention it if it comes back.

  • I am currently on metho , leflunomide , omeprazole as well as other meds. I take the omeprazole first with vit d tabs and folic wait about 20 mins before taking metho and leflun and still find I have a bit of a upset stomach but not near as bad without . However still the trip to the bathroom from this med. For myself I find I only have the uncomfortable feeling for 2 hours after taking med and by the afternoon I feel fine. So I do believe that the omeprazole does help for me, but you must wait 1 hour after having coffee before taking this pill so that it will work properly so the pharmacist informed me. Hopefully you will find some type of med to take that feeling away.

  • Thank you for your reply. For some reason I did not get the discomfort this morning after my tablet so will see how I go in the next few days. I am seeing my Rheumy soon so if it comes back I will mention it.

  • Hi I've been on leflunamide since October and have had no problems but I take mine at bedtime with my Naproxen and Amitriptyline, I have been feeling much better since I stopped taking Methotrexate I tried it for over a year but felt really ill all the time. I hope you get the same results soon x

  • Leflunomide can be harsh on the stomach even if you don't get upset feelings from it. So my doctor prescribed Omeprazole to take along with it to protect my stomach from damage.

  • Thankyou shareasmile for your reply. I see my Rheumy tomorrow so will mention it then.

  • hi

    I was on leflunomide quite a while ago.. this is and isn't a positive post!.. in that .. I couldn't stay on it - as had constant pain and went to the loo a lot. my rheumatologist said that this wasn't uncommon.

    on a positive note though.. I was put on biologics after that and did really well, without the tummy pain (although I didn't mind the weight loss :0) )

    my advice is - if its too uncomfortable - don't put up with it.

    hope this helps


  • Hi I get constant urine infection s when I up the dose to 20 mg so come of it an then get the most horrible pain in my legs and knee s , then they give me steroid injections ...... How did you manage to get the bio drugs ...they tell me I would not qualify for them even tho I get bad flares in my knees. Good luck with your treatment .

  • Hi Abbiej

    i've been on biologics for a good while now - but i've had RA (rh factor positive) since i was a teenager (am now - nearly :0) - 44 eek!) - and i'd been through all other treatments i think leflunomide was maybe even btween me having infliximab and then going onto enbrel.

    am also up to my 13th operation - on fingers, wrists , toes ankles , knees - so i guess i have quite an agressive one.

    i was told as long as you have 'failed' to respond to all other posibilities - then biologics should be offered. even though they are expensive it should stop other people getting like me - who need op after op.(and how much does that cost NHS!?) i'm on biologics now - but because i got RA in 80s there wasn't the treatments you get now - which is why so many of my joints are knackered!

    am ok tho - i think i do canny despite my general creakiness!! :0)

    my advice is to fight for best treatment - if you aren't looked after then - op's will happen..

    what treatment you get offered may depend on doctor / hospital too.. so i would talk to your specialist - then if not happy talk to your Gp if they are someone you can confide in.

    hope this helps

    you take care..

    jo x

  • Thank you for your reply .i am so sorry for all you have been through.....I only have a hip replacement .....ten years ago aged 42. I have also coped well but the drugs have horrible side effects . Now been diagnosed with lupus after rash appeared . Would like to try the new drugs as lefluemide not working on my kness and legs . Depressed can't get out as much ....knacked after walking small distance .Will speak to consultant at next app review next week. Good luck an I wish you well x

  • I did have the problem after being on the drug for about 9 to 12 months.. all of

    the sudden I felt my tummy start to hurt in a way that felt very bloated or full of

    gas/air but taking antacids or coating the tummy with the pink stuff did nothing

    for the pain/ more of a bloated feeling without having a hard tummy to touch it without the stomach descending as I thought it would look if I stood sideways

    and looked in the mirror..

    After failing relief from Antacids, I moved onto a vegetable laxative.. thinking

    that it was some unknown to me constipation - went to the bathroom day

    and night and knew that nothing could possibly be "plugging me up"

    Moved onto elimination of diet as suggested by my doctor.. I quit with

    any carbonated beverages even in a social setting. I quit chewing gum,

    I ate less and less to point of weight loss - stomach still felt bloated/ full..

    My liver test came back slightly elevated.. I insisted that the pain was

    there for 3 months that we have an ultrasound of the liver.. my doctor

    said no, no, the enzymes are barely detectable.

    I had the ultrasound and it showed that my liver did enlarge - enough that

    I was in the same afternoon for a CT scan.. of my liver, heart too.. seems

    like I was lucky enough that I kept persisting that my tummy hurt although

    not in the right upper - as it always does in other people... it just felt bloated

    all over.. no biopsy was done of the liver.. the enzymes produced resided

    nicely - those numbers went way down.. and I felt lots better within a month.

    Had I not done the detective work by myself, we would have continued on

    leflunomide because the elevation of the liver enzymes was barely even

    elevated -( considering that it enlarged my liver) so I did a smart thing..

    Yes, I still have the same doctor.. my enzymes raised were barely detectable.

    My message to you is to get the liver function test.. insist, insist to your

    doctor that you feel whatever your symptom is.. protect your liver.

    I have no idea why my heart was checked.. it all came back good in that

    area.. I think that my pre-mature harmless heartbeat was involved..

    I keep complaining that I feel a "thud" in my chest every once in while..

    and it's that tiny premature beat.

You may also like...